Hail, Jackson
- When
- April 5, 10:35 PM EST
- Where
- Jackson County, 6 mi ENE of Oak Hill
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.913, -82.467
After temperatures reached into the upper 70s and lower 80s, along with dew points near 60, showers and thunderstorms formed by late afternoon along a warm front. Some mid level disturbances and a westerly elevated inflow, helped the convection survive well into the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After temperatures reached into the upper 70s and lower 80s, along with dew points near 60, showers and thunderstorms formed by late afternoon along a warm front. Some mid level disturbances and a westerly elevated inflow, helped the convection survive well into the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 5, 7:05 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 805 PM EDT MON APR 5 2010 .SYNOPSIS... WEAK UPPER DISTURBANCE MAY BRING A FEW SHOWERS OR STORMS TONIGHT. DRY AND QUITE WARM TUESDAY AND WEDNESDAY. COLD FRONT PASSES WITH SHOWERS AND POSSIBLE THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY. && .NEAR TERM /THROUGH TUESDAY/...UPDATED UPDATED POPS AND SKY GRIDS TO REFLECT CURRENT RADAR TRENDS AND WARM FRONTAL LOCATION. SCT CONVECTION DEVELOPED ALONG WARM FRONT THIS AFTN...AS WEAK CAP WAS OVERCOME. SOME OF THESE STORMS WENT SVR IN AND AROUND THE CWA ACROSS THE SOUTH...AIDED WITH 2 GRAND CAPE...BL CONVERGENCE ALONG FRONT...AND MODEST SHEAR. RUC13 SHOWS MLCAPE AHEAD OF FRONT OF ARND 2 GRAND WANING THIS EVENING WITH LOSS OF HEATING. EXPECT CONVECTION TO DIMINISH RAPIDLY OVER THE NEXT FEW HRS...WITH NOTHING MORE THAN SOME SHRA EXPECTED BY THE TIME THE FRONT IS NORTH OF I64 CORRIDOR. MOST AREAS SHOULD CLEAR OUT BY 06Z AS UPR HEIGHTS BUILD INTO THE AREA. PREVIOUS DISCUSSION BELOW... WEAK FRONTAL BOUNDARY NEVER REALLY SANK SOUTH OF CENTRAL OHIO. LOW LEVEL WSW FLOW HAS PUSHED UP TEMPS AND DEWPOINTS TODAY...YET CAP IS JUST STARTING TO BREAK...AS EVIDENCED BY LACK OF SIGNIFICANT ACTIVITY ON AREA RADARS. MIDLEVEL WAVE WILL PUSH ALONG OHIO RIVER INTO NORTHERN WEST VIRGINIA THIS EVENING THOUGH...WHICH SHOULD PROVIDE ENOUGH SUPPORT FOR AT LEAST SCATTERED SHOWERS AND A COUPLE THUNDERSTORMS. KEPT POPS ON THE LOW END OF CHANCE RANGE. EXPECT ANY ACTIVITY TO PUSH NORTH OF CWA BY 08Z OR SO AS WAVE SLIDES OFF AND H500 PATTERN STARTS TO AMPLIFY. CLOUDS WILL CLEAR BEHIND AS WELL...AND LITTLE TO NO FOG IS ANTICIPATED WITH TOP OF BOUNDARY LAYER REMAINING WELL STIRRED. STUCK CLOSER TO MET FOR LOW TEMPERATURES. TUESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER THE RIDGE...AS WELL AS GUSTY SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS ESPECIALLY ACROSS THE WESTERN CWA. RUNNING MAX TEMPERATURES OFF EXPECTED H850 VALUES YIELDED NUMBERS IN THE GUIDANCE ENVELOPE...WELL INTO THE 80S FOR MANY. ALONG WITH THIS...HOWEVER...COMES FIRE DANGER CONCERNS. SEE FIRE WEATHER SECTION FOR DETAILS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE IN CONTROL TUESDAY NIGHT AND WEDNESDAY. GOOD PRESSURE GRADIENT SHOULD PREVENT DECOUPLING OF WINDS TUESDAY NIGHT...SO WENT ABOVE MOS GUIDANCE LOWS. MODELS VARY CONSIDERABLY ON TIMING OF THE COLD FRONT LATE WEDNESDAY NIGHT AND THURSDAY. BASED ON SREF AND FAST FLOW...THINK THAT FASTER IS THE WAY TO GO. THEREFORE WENT CLOSE TO THE GFS TIMING WITH FRONTAL PASSAGE. GFS IS THE COLDEST OF THE MODELS WITH AIR BEHIND THE FRONT...WELL COLDER THAN THE ENSEMBLES. THEREFORE WENT WARMER BEHIND THE FRONT THAN INDICATED ON THE GFS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... STRONG COLD FRONT THAT PASSES WED NIGHT AND THURSDAY IN SHORT TERM...WILL EASE FIRE WEATHER CONCERNS GOING TOWARDS THE WEEKEND. MODEL DISCREPANCY EXISTS WITH MOISTURE BEHIND THE SURFACE FRONT ASSOCIATED WITH THE UPPER TROF. 12Z GFS HAS COLDEST SOLUTION WITH ADDITIONAL LINGERING MOISTURE HINTING AT SCATTERED LIGHT RAIN SHOWERS LASTING THROUGH THE DAY FRI. 850 TEMPS ON THE 12Z GFS WERE MINUS 5 TO MINUS 7. NOT READY TO GO THAT COLD. TRENDED MORE TOWARDS HPC AND ECMWF WITH DECREASING POPS THROUGHOUT FRI. TEMPS WILL DECREASE THUR AND FRI IN THE POST FRONTAL ENVIRONMENT DROPPING TO NEAR FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE EAST. THIS MAY PROVIDE A CHANCE OF A SNOW SHOWERS TO MIX IN WITH LIGHT RAIN THURSDAY NIGHT INTO FRIDAY. CONDITIONS WILL THEN IMPROVE WITH WARMING AND DRYING SET TO OCCUR THROUGH THE WEEKEND AND CONTINUING ON MONDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... WARM FRONT WILL CONT TO LIFT NORTH THRU THE AREA THIS EVE...AND EXIT BY 05Z TONIGHT. SOME SCT CONVECTION ASSOCIATED WITH WARM FRONT WILL TEND TO DIE OFF AFTER SUNSET. INSERTED TEMPO CB IN KHTS...KCRW...KPKB USING RADAR TRENDS FOR TIMING. CONFIDENCE NOT HIGH THAT ANY PARTICULAR SITE WILL GET HIT. HOWEVER...GUST FRONT FROM BKN LINE OF CONVECTION WILL AFFECT KCRW BETWEEN 00-01Z...WITH GUSTS TO PERHAPS 30KTS. VFR CONDITIONS PREVAIL OVERNIGHT IN WARM SECTOR. BL WINDS SHOULD PRECLUDE ANY FG. SHALLOW SFC INVERSION COMBINED WITH 30-40KTS OF FLOW JUST OFF THE DECK WARRANTS LLWS WORDING FOR KCRW...KHTS...AND KHTS 11-13Z. VFR CONT FOR TUE IN WARM SECTOR. GUSTY WINDS OF 20-25KTS TUE AFTN IN GOOD MOMENTUM TRANSFER...WITH SOME 30KT GUSTS POSSIBLE ACROSS SE OH FROM PRESSURE GRADIENT. AFTER 00Z WEDNESDAY... COLD FRONT WITH POSSIBLE THUNDERSTORMS EXPECTED TO PASS THURSDAY...OTHERWISE NO ORGANIZED AREAS OF IFR. && .FIRE WEATHER... EXAMINED PARAMETERS IN CONSIDERING FIRE WEATHER WATCH FOR AT LEAST A PORTION OF CWA TUESDAY AFTERNOON. WITH DEWPOINTS EXPECTED TO BOTTOM OUT IN THE MID TO UPPER 40S...AND HIGH TEMPS IN THE 80S...MINIMUM RH VALUES END UP IN THE 20-25 PERCENT RANGE. FUELS ARE OF COURSE STILL QUITE DRY...WITH RAINS THIS MORNING LIKELY DOING LITTLE TO WET THEM. WINDS ARE THE QUESTION. WHILE SUSTAINED WINDS MAY REACH THE 15 TO 20 MPH RANGE...NOT CONVINCED AT THIS TIME THAT THEY WILL GET CLOSE TO CRITICAL LEVELS. STRONGEST WINDS WILL BE SEEN IN KY/OH DURING THE AFTERNOON. COORDINATION WITH SURROUNDING OFFICES SUPPORTED THE DECISION TO HOLD OFF ON A FIRE WEATHER WATCH FOR NOW. WILL MAINTAIN MENTION IN HWO AS AT LEAST A FIRE DANGER STATEMENT APPEARS LIKELY FOR TOMORROW. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL/RPY/TAX NEAR TERM...CL/30 SHORT TERM...RPY LONG TERM...KTB/TAX AVIATION...30 FIRE WEATHER...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 306 PM EDT MON APR 5 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-061915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 306 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1019 PM EDT MON APR 5 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
935 PM HAIL WEST HAMLIN 38.29N 82.18W
04/05/2010 U1.00 INCH LINCOLN WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1023 PM EDT MON APR 5 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL GRAYSON 38.32N 82.99W
04/05/2010 U1.25 INCH CARTER KY PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL RUSH 38.33N 82.78W
04/05/2010 E0.88 INCH BOYD KY TRAINED SPOTTER
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL GRUNDY 37.28N 82.10W
04/05/2010 E0.75 INCH BUCHANAN VA TRAINED SPOTTER
SPOTTER REPORTED BETWEEN 1/2 AND 3/4 INCH HAIL.
&&
ARBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1049 PM EDT MON APR 5 2010 WVZ037-060300- NICHOLAS WV- 1049 PM EDT MON APR 5 2010 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS COUNTY... AT 1046 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF BABCOCK STATE PARK...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EXTREME SOUTH CENTRAL NICHOLAS COUNTY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1130 PM EDT MON APR 5 2010 WVZ034-035-060415- RALEIGH WV-WYOMING WV- 1130 PM EDT MON APR 5 2010 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WYOMING AND SOUTHERN RALEIGH COUNTIES... AT 1127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF PINEVILLE...MOVING EAST AT 35 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR LESTER AROUND 1140 PM...SOPHIA AROUND 1150 PM...SHADY SPRING AROUND MIDNIGHT AND GHENT AROUND 1210 AM. THIS WILL IMPACT THE FOLLOWING INTERSTATES ...I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 133...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 45. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
8 hail. Local standard time, as filed.
Windows were broken in businesses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220690, 220687, 220688, 220689, 220678, 220679, 220680, 220682.